Article Text

PDF
AB1174 Anti-tnf induced lupus nephritis in a child with juvenile idiopathic arthritis
  1. M. Rodrigues1,
  2. A. Teixeira2,
  3. P. Rodrigues-Pereira3,
  4. H. Pinto2,
  5. I. Brito4
  1. 1Pediatrics
  2. 2Pediatric Nephrology Unit
  3. 3Anatomic Pathology
  4. 4Pediatric Rheumatology Unit, Sao Joao Hospital, Porto, Portugal

Abstract

Background The use of anti-TNF therapies is commonly associated with the induction of autoantibodies, whereas anti-TNF-induced lupus (ATIL) is rare. The development of glomerulonephritis during anti-TNF-α therapy for rheumatoid arthritis has rarely been described in adults. [1]

Methods The authors report the case oflupus-like nephritis induced by etanercept in a child with juvenile idiopathic arthritis (JIA).

Results A 5-year old boy had a history of early onset (2 years) polyarticular JIA, with positive anti–cyclic citrullinated peptide, RF negative and later positive ANA (titre 1/100). He was treated with low-dose prednisolone, NSAIDs and methotrexate (MTX), which was later switched to leflunomide due to MTX intolerance. Despite the treatment, the patient remained corticodependent with moderate disease activity. Etanercept was then initiated with complete articular remission on monotherapy.

3 months after the initiation of anti-TNF the child presented with de novo peripheral edema and arterial hypertension. Laboratory workup showed nephrotic range proteinuria and acute renal failure, with hypocomplementemia and high ESR. Etanercept was discontinued and the child was treated with prednisolone and supportive renal failure measures, with clinical and laboratorial improvement.

A kidney biopsy showed a lupus-like acute membranoproliferative glomerulonephritis.

Positive serologies included ANA (titre 1:640, homogeneous pattern), with negative anti-histones, anti-dsDNA, anti-cardiolipin and ANCA antibodies. Viral and bacterial serologies were negative.

3 weeks later, the child’s renal failure has resolved and his proteinuria has markedly decreased, with ongoing corticosteroid tapering. It has been described that ATIL manifestations usually resolve spontaneously after the offending drug has been stopped.

Conclusions Anti-TNF-induced autoantibodies are common following therapy with all of the currently available anti-TNF therapies.

In the present case, the patient does not present with other clinical features of lupus and only ANA antibodies have been identified. However, the temporal relation of new onset glomerular disease to drug use, increased ANA titre, hypocomplementemia, suggestive biopsy findings and the apparent improvement of clinical and laboratory findings after drug withdrawal and addition of steroid therapy support the hypothesis of ATIL-nephritis. ANA positive patients could have baseline increased risk of ATIL.

The development of a ATIL-nephritis will necessarily change the management of this child’s severe JIA, namely in the choice of biologic agents.

Baseline testing for autoantibodies should be performed in all JIA patients prior to starting anti-TNF therapy to provide the identification of new, drug-induced auto-immune phenomena. Clinical awareness is also paramount in early identification of these manifestations.

  1. Stokes MB, Foster K, Markowitz GS, Ebrahimi F, Hines W, Kaufman D, Moore B, Wolde D, D’Agati VD. Development of glomerulonephritis during anti-TNF-alpha therapy for rheumatoid arthritis. Nephrol Dial Transplant. 2005 Jul;20(7):1400-6.

Disclosure of Interest None Declared

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.